Green Bone: Minocycline-Induced Discoloration of Bone Rarely Reported in Foot and Ankle

    loading  Checking for direct PDF access through Ovid

Abstract

The tetracycline antibiotics incorporate into bone similar to bisphosphonates. Tetracycline stains bone a fluorescent yellow and minocycline, more commonly used for chronic acne, stains bone dark green. Owing to its frequent use, the occurrence of green bone discoloration due to antibiotics in the tetracycline class is well understood. Its pigmentation can be seen through delicate, thin tissue as a dark blue-gray. Histologic inspection of this bone will confirm a benign condition without evidence of bone disease. Although yellow and green discoloration has been documented frequently in association with oral surgery, it has been reported less commonly in the lower extremity. Green discoloration of bone has rarely been reported in the foot and ankle. Unlike other forms of hyperpigmentation of the skin and bone, this entity is benign when resulting from tetracycline therapy. It is always prudent to have a clinical correlate for an unusual discoloration or hyperpigmentation of any tissue when it exists. In the absence of a definitive clinical correlation, a biopsy is warranted. The following case studies provide a pictoral of green bone as it was encountered in the foot and ankle of 2 young adult females undergoing surgery.

Level of Clinical Evidence: 4

Related Topics

    loading  Loading Related Articles